Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 100, NWS Springfield, MO

August 21, 2019Dent County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 21, 2019, 8:42 PM CDT for Dent County, Phelps County, Pulaski County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2019, 8:42 PM CDT (01:42 UTC)
Expired
Aug 22, 2019, 2:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WGUS53 KSGF 220142
FFWSGF
MOC065-161-169-220745-
/O.NEW.KSGF.FF.W.0100.190822T0142Z-190822T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
842 PM CDT Wed Aug 21 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Dent County in south central Missouri...
  Pulaski County in central Missouri...
  Phelps County in east central Missouri...

* Until 245 AM CDT Thursday.

* At 842 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly. 
  Additional heavy rainfall will continue across the warned area 
  late this evening.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Rolla...                          Fort Leonard Wood...
  Waynesville...                    St. Robert...
  St. James...                      Richland...
  Dixon...                          Crocker...
  Doolittle...                      Newburg...
  Edgar Springs...                  Devil's Elbow...
  Lake Spring...                    Anutt...
  Laquey...                         Northwye...
  Lecoma...                         Swedeborg...
  Ozark Springs...                  Jerome...

This warning includes but is not limited to the following low water
crossings...
Route O at Jones Creek just south of Dixon...
Route Y northwest of Rolla...
Route T northwest of Waynesville...
Route U at Tavern Creek west of Crocker...
and Route DD at Dry Fork northwest of Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3779 9153 3779 9158 3766 9159 3765 9225
      3771 9241 3802 9240 3801 9197 3804 9195
      3803 9193 3804 9192 3806 9153

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:35 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 6:35 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
635 PM CDT Wed Aug 21 2019

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Aug 21 2019

Scattered thunderstorms have once again developed this afternoon
across south-central Missouri as daytime heating has eroded a
capping inversion. We expect coverage to gradually increase as
outflows begin to spread out. Locally damaging wind gusts and hail
up to the size of quarters will be possible with a few of these
cells into this evening.

Meanwhile, thunderstorms will begin to develop late this afternoon
and especially this evening from eastern Kansas into central
Missouri along a slowly advancing cold front. Thunderstorm
coverage will then expand from late this evening into the
overnight period as a low level jet overrides that front. The
potential for a few strong to severe storms will remain,
especially with any progressive line segments diving towards the
east or southeast.

The synoptic scale environment appears favorable for training
thunderstorms with high rainfall rates from tonight into early
Thursday morning. Isentropic upglide in the low and mid levels of
the atmosphere will become juxtaposed with the right-entrance
region of an upper level jet stream. This deep tropospheric ascent
in conjunction with precipitable water values around two inches
will set the stage for potential flash flooding from eastern
Kansas into central Missouri. After collaboration with surrounding
offices, we have issued a Flash Flood Watch generally along and
north of a Columbus, Kansas to Bolivar to Rolla, Missouri line.

Coverage of showers and thunderstorms should then decrease from
later Thursday morning into Thursday afternoon. However, scattered
showers and thunderstorms will certainly remain possible as that
surface front slowly slides south across the area. Temperatures
will be much cooler on Thursday with highs in the lower to middle
80s over most areas. Areas of south-central Missouri may still
manage to warm into the upper 80s if storms are later to arrive.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 313 PM CDT Wed Aug 21 2019

Scattered to perhaps numerous showers and thunderstorms will then
remain possible from Thursday night into Friday as that front
continues to slowly settle south. The best chances for storms
should be from southeastern Kansas into southern Missouri. We will
have to monitor for the potential for heavy rainfall again on
Thursday night, however it is unclear where key synoptic scale
features (such as the low level jet) will set up.

Chances for thunderstorms are then expected to linger into Friday
night and Saturday. Confidence has actually increased regarding
this scenario as models indicate short wave energy moving across
the northern and central Plains, effectively stalling the 850 mb
front from eastern Kansas into southwestern Missouri.

Confidence in precipitation chances from Sunday into Monday is
rather low as global models have now trended towards that front
remaining stalled in the same general region. We have nudged PoPs
upwards a bit into the 20-30% range and will continue to monitor
trends.

Global models then indicate another decent front moving through
sometime in the Monday night through Tuesday night time frame.
This should keep the potential for showers and storms going.

Temperatures from late this week into this weekend should remain
below normal. Highs may then nudge back up into the middle and
upper 80s early next week before that next potential front comes
through.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed Aug 21 2019

Showers and storms were impacting portions of the region this
evening and are expected to continue and expand overnight. Where
storms move over the regions terminals, flight conditions will
likely fall to MVFR with visibilities and ceilings otherwise VFR
ceilings with thunderstorms developing across the region will
bring occasional surface wind shifts.

Thunderstorms are expected to continue into Thursday afternoon
with the main activity slowly moving south of the region during
the afternoon and evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ093-095>098-
     101>106.

     Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>081-088-089.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Hatch
Hazardous weather outlook, Aug 21, 7:56 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
756 PM CDT Wed Aug 21 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
756 PM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Thunderstorms will develop through this evening across the
Missouri Ozarks and southeast Kansas, with those storms
continuing overnight while gradually shifting south.

Hail to the size of half dollars and locally damaging wind gusts
will be possible with a few storms. Frequent lightning and heavy
rainfall can also be expected with these storms. The heaviest
rainfall will occur tonight from southeastern Kansas into central
Missouri where there is an elevated risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms will continue
through Friday night and possibly into Saturday. A limited risk
for severe storms will continue into Thursday. An elevated flash
flooding risk will persist into Thursday morning from southeastern
Kansas into central Missouri.

A slight chance for thunderstorms will then continue through the
remainder of the weekend with better chances for storms returning
next Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 21, 4:08 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
408 PM CDT Wed Aug 21 2019

MOZ103-212145-
Stone MO-
408 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONE COUNTY UNTIL 445
PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kimberling City, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Branson...                        Table Rock Lake...
Table Rock State Park...          Silver Dollar City...
Kimberling City...                Reeds Spring...
Indian Point...                   Branson West...
Coney Island...                   Lampe...
Cape Fair...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3656 9355 3676 9355 3676 9331 3656 9331
      3655 9332
TIME...MOT...LOC 2107Z 247DEG 5KT 3663 9345

Wise
Special weather statement, Aug 21, 6:45 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
645 PM CDT Wed Aug 21 2019

MOZ083-220030-
Dent MO-
645 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DENT COUNTY UNTIL 730 PM
CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bunker, or 16 miles east of Salem, moving east at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Salem...                          Turtle...
Boss...                           Howes...
Howes Mill...                     Darien...
Stone Hill...                     Sligo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 9131 3751 9132 3751 9161 3770 9170
      3779 9144 3779 9131 3771 9131 3770 9130
      3769 9115 3759 9115
TIME...MOT...LOC 2345Z 273DEG 7KT 3760 9124

Wise
Special weather statement, Aug 21, 7:27 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
727 PM CDT Wed Aug 21 2019

MOZ083-220130-
Dent MO-
727 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
830 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salem...                          Bangert...
Howes...                          Sligo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 9155 3774 9159 3779 9148 3779 9131
      3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 0027Z 254DEG 10KT 3770 9149

Wise
Special weather statement, Aug 21, 7:45 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
745 PM CDT Wed Aug 21 2019

MOZ078-079-089-220115-
Cedar MO-Polk MO-Dade MO-
745 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR...WEST CENTRAL
POLK AND NORTHEASTERN DADE COUNTIES UNTIL 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Fair Play...
Arcola...                         Umber View Heights...
Bearcreek...                      Masters...
Neola...                          Cane Hill...
Bona...                           Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3747 9390 3760 9400 3781 9366 3758 9351
TIME...MOT...LOC 0045Z 240DEG 10KT 3762 9378

Rothstein
Local storm report, Aug 21, 8:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      2 ESE WHITE CHURCH      36.84N 91.75W
08/21/2019                   HOWELL             MO   EMERGENCY MNGR

            STATE ROUTE W IN THE PEACE VALLEY AREA WAS
            FLOODED IN THREE LOCATIONS PER SHERIFF
            OFFICE.

&&
Special weather statement, Aug 21, 8:04 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
804 PM CDT Wed Aug 21 2019

MOZ071-083-220145-
Dent MO-Phelps MO-
804 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT AND
SOUTHWESTERN PHELPS COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Newburg, or 12 miles east of Fort Leonard Wood, moving
northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rolla...                          Edgar Springs...
Lake Spring...                    Lecoma...
Anutt...

This includes Interstate 44 between mile markers 180 and 183.

LAT...LON 3774 9161 3764 9196 3777 9203 3780 9203
      3795 9181
TIME...MOT...LOC 0104Z 240DEG 7KT 3775 9193

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:27 PM CDTSpecial Weather StatementSGFDent63 min
Aug 21, 7:32 PM CDTFlash Flood WarningSGFDent10 hr
Aug 21, 7:36 PM CDTSevere Thunderstorm WarningSGFDent32 min
Aug 21, 7:45 PM CDTSpecial Weather StatementSGFCedar30 min
Aug 21, 7:51 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede39 min
Aug 21, 8:04 PM CDTSpecial Weather StatementSGFPhelps41 min
Aug 21, 8:59 PM CDTSpecial Weather StatementSGFSt. Clair46 min
Aug 21, 9:10 PM CDTSpecial Weather StatementSGFVernon50 min
Aug 21, 9:23 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon37 min
Aug 21, 9:49 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Aug 22, 2:27 AM CDTFlash Flood WarningSGFNewton6 hr
Aug 22, 2:49 AM CDTAreal Flood WarningSGFDent, Phelps, Pulaski9 hr
Aug 22, 3:38 AM CDTAreal Flood WarningSGFCedar, St. Clair, Vernon9 hr
Aug 22, 4:25 AM CDTFlash Flood WarningSGFNewton5 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.